Hail, Mohave
- When
- September 11, 11:47 AM MST
- Where
- Mohave County, 8 mi N of Kingman
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.316, -114.050
A late season push of monsoon moisture brought thunderstorms to northwest Arizona. One storm produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A late season push of monsoon moisture brought thunderstorms to northwest Arizona. One storm produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 11, 9:55 AM MST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 955 AM PDT THU SEP 11 2008 .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS SOUTHERN CALIFORNIA WILL BRING ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES TODAY. A DRYING AND WARMING TREND WILL THEN TAKE PLACE FRIDAY AND INTO THE WEEKEND AS HIGH PRESSURE BUILDS OVER NEVADA AND CALIFORNIA. && .UPDATE...NO CHANGES WILL BE NEEDED THIS MORNING TO THE CURRENT FORECAST. MAIN FOCUS WILL BO MOHAVE COUNTY ONCE AGAIN...WITH HOURLY ANALYSIS INDICATING 14C 850MB DEWPOINTS AND A PW MAX OVER THE AREA. AS THE TROUGH CONTINUES TO SWING THROUGH...WE WILL LOSE THE VERTICAL SHEAR NEEDED FOR ANY ORGANIZED CONVECTION...BUT WITH CLEAR SKIES CURRENTLY OVER THE AREA...DAYTIME HEATING SHOULD PROVIDE SUFFICIENT THERMODYNAMICS TO KICK OF SCATTERED PULSE THUNDERSTORMS THIS AFTERNOON. && .AVIATION...FOR MCCARRAN...FEW-SCT CLOUDS THIS AFTERNOON AOA 12K FEET. ALTHOUGH THERE LOOKS TO BE PERIODS OF EAST TO NORTHEAST WINDS BETWEEN 4 AND 8 KTS AT TIMES...WINDS WILL TEND TO GENERALLY BE VARIABLE IN NATURE THROUGH THIS AFTERNOON. WINDS SHOULD THEN BECOME SOUTHWEST THIS EVENING. ISOLATED THUNDERSTORMS SHOULD BE CONFINED TO AREAS SOUTH AND EAST OF THE LAS VEGAS VALLEY TODAY AND WILL AFFECT MAINLY THE PEACH SPRINGS APPROACH CORRIDOR. GENERALLY A CLEAR SKY TONIGHT WITH LIGHT AND VARIABLE WINDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT TO LCLY BKN CLOUDS AOA 12K FEET THROUGH THE DAY WITH ISOLATED THUNDERSTORMS POSSIBLE IN MAINLY THE MOHAVE COUNTY AND THE SOUTHEASTERN PORTION OF SAN BERNARDINO COUNTY. AWAY FROM ANY TSTMS OR OUTFLOW WINDS SHOULD BE LESS THAN 10 KTS THIS AFTERNOON OR EVENING. LIGHT WINDS ARE EXPECTED TONIGHT WITH GENERALLY A CLEAR SKY. && .SHORT TERM...SOUTHERN STREAM UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST EARLY THIS MORNING. UPPER LOW WILL CONTINUE TO MOVE SOUTH THIS MORNING BEFORE TURNING EAST INLAND OVER SOUTHERN CALIFORNIA/NORTHERN BAJA THIS AFTERNOON. DEEPER LOW LEVEL MOISTURE REMAINS ACROSS SOUTHERN ARIZONA WITH AN AXIS EXTENDING NORTHWEST INTO CENTRAL MOHAVE COUNTY. ISOLATED THUNDERSTORMS POSSIBLE ACROSS SOUTHERN MOHAVE COUNTY AND ERN SBD COUNTY AHEAD OF UPPER LOW TODAY. HOWEVER COMBINATION OF DEEPER LOW LEVEL MOISTURE AND GREATER SHEAR ASSOCIATED WITH STRONG SOUTHWESTERLY JET WILL KEEP BEST ORGANIZED STORMS EAST OF MOHAVE COUNTY. OUR SOUTHERN STREAM TROUGH WILL PHASE WITH NORTHERN STREAM TROUGH DROPPING INTO NORTHERN UTAH THIS EVENING. PHASED TROUGH AXIS WILL SLOWLY SHIFT EAST OVER ARIZONA FRIDAY AND SATURDAY. A DRIER AND STABLE NORTHWEST FLOW WILL MOVE IN FOLLOWING THE TROUGH PASSAGE. .LONG TERM...THE BIGGEST FORECAST CHALLENGE FOR SUNDAY WILL BE HIGH TEMPERATURES. MEX MOS GUIDANCE HAS BEEN STAYING CONSISTENT OVER THE PAST SEVERAL DAYS INDICATING TEMPERATURES THAT ARE COOLER THAN THE OFFICIAL FORECAST. BASED ON THIS CONSISTENCY...SUPPORT FROM SHORT RANGE MOS GUIDANCE AND MODEL DATA THAT SUPPORTS ONLY SLIGHTLY WARMER THAN SEASONAL TEMPS...HAVE LOWERED TEMPERATURES SEVERAL DEGREES. IN ADDITION...THE OFFICIAL FORECAST HAS BEEN BASED ON THE ECMWF BIAS CORRECTED GRIDS WHICH HAVE...ON AVERAGE...BEEN THE BEST GUIDANCE OVER THE PAST 30 DAYS BUT HAS NOT PERFORMED WELL RECENTLY. SINCE IT REMAINS THE WARMEST OF ALL THE GUIDANCE...IT IS NOW DISCOUNTED. MONDAY LOOKS LIKE A SIMILAR DAY TO SUNDAY TEMP WISE BUT MOISTURE BEGINS TO INCREASE ACROSS THE SE CWA. LEFT A SLIGHT CHANCE OF THUNDER IN MOHAVE AND DRY ELSEWHERE PER THE INHERITED FORECAST. MODELS INDICATE THAT TUESDAY AND WEDNESDAY COULD STILL BE THE BEST DAYS FOR CONVECTION ACROSS MUCH OF THE REGION WITH AN AREA OF LOW PRESSURE APPROACHING ADDING DYNAMIC SUPPORT TO AVAILABLE MOISTURE. THE INCREASED MOISTURE SHOULD ALLOW TEMPERATURES TO RUN A LITTLE COOLER BOTH DAYS. HOWEVER...AN INCREASING SOUTHERLY FLOW COULD PROVIDE BETTER MIXING AND HOLD TEMPERATURES UP ON TUESDAY. UNCERTAINTY INCREASES DAY 7/8 AS THE ECMWF FORECASTS A SHARP TROUGH MOVING INTO THE NORTHWEST COAST IN CONTRAST TO THE GFS WHICH HAS A MORE ZONAL FLOW. WENT WITH A DRY DAY 7 FORECAST FOR NOW AND KEPT TEMPERATURES FLAT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && KENNEDY/STACHELSKI/PIERCE/SALMEN HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 515 AM PDT THU SEP 11 2008 AZZ001>003-036-CAZ524>527-NVZ021-022-120700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY- 515 AM PDT THU SEP 11 2008 /515 AM MST THU SEP 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE THREAT FOR HAZARDOUS WEATHER IS LOW TODAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY MAINLY ACROSS EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES. A FEW STORMS COULD OCCUR AS FAR NORTH AS SOUTHERN CLARK COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1143 AM PDT THU SEP 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HAIL 3 N KINGMAN 35.25N 114.03W
09/11/2008 E0.25 INCH MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED PEA SIZE HAIL JUST NORTH OF KINGMAN.
&&
STACHELSKIThe Las Vegas radar (KESX), 87 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129967.